Strong Wind, Carter
- When
- March 14, 1:20 PM EST
- Where
- Carter forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $85,000
- Reported by
- 911 Call Center
- Coordinates
- 38.318, -83.049 (the zone’s center; the record gives no point)
Wind gusts estimated in the 30 to 40 mph range occurred in a well mixed atmosphere during the afternoon of the 14th. A Taco Bell restaurant sign fell down in Grayson.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Wind gusts estimated in the 30 to 40 mph range occurred in a well mixed atmosphere during the afternoon of the 14th.
A Taco Bell restaurant sign fell down in Grayson. The sign landed onto the bed of a parked pick up truck. Nobody was injured. Apparently, the supporting pole broke where 2 sections came together, not at the ground level.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 14, 1:10 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 210 PM EDT FRI MAR 14 2014 .SYNOPSIS... A WEAK COLD FRONT WILL CROSS TONIGHT. DRY SATURDAY. A LOW PRESSURE MOVING INTO TENNESSEE VALLEY SUNDAY AFTERNOON WILL BRING RAIN... SLEET...AND SNOW SUNDAY INTO MONDAY. DRIER TUESDAY. && .NEAR TERM /THROUGH SATURDAY/... TOP OF MIXING LAYER TOPS OUT AROUND 5000 MSL THIS AFTERNOON. THE STRONGER FORECAST GUSTS OF 30 TO 35 KNOTS IN THE OHIO VALLEY SHOULD DIMINISH TOWARD SUNSET...BUT STILL EXPECTED THE WIND TO BLOW THIS EVENING. 925 MB FLOW ON RAP STILL AROUND 40 KNOTS THIS EVENING. INCREASED SPEED A BIT IN THE OHIO VALLEY FOR THIS EVENING. SPECIAL WEATHER STATEMENT FOR ENHANCED FIRE THREAT CONTINUES TIL 23Z. WAS ABOUT AN HOUR OR TWO FASTER PUSHING THE PREFRONTAL LIGHT SHOWER ACROSS CWA OVERNIGHT. OVERALL LOWERED POPS ABOUT 10 TO 20 PERCENT WITH THAT BAND. ONLY ORGANIZATION NEAR 18Z WAS ACTUALLY BETWEEN PAH AND MEM NOT FURTHER NORTH. STILL THINK A FEW HUNDREDTHS COULD OCCUR OVERNIGHT. HAVE CLEARING FAIRLY RAPIDLY DURING PREDAWN HOURS IN THE WESTERN LOWLANDS...WITH SOME STRATOCUMULUS STILL HOLDING OVER MOUNTAINS AROUND 12Z BEFORE EVAPORATING. NO MAJOR CHANGES IN OUR MINIMUM AND MAXIMUM TEMPERATURES FOR TONIGHT AND SATURDAY. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN ASSOCIATED WITH THE SYSTEM ON SUNDAY THROUGH MONDAY. SOME DIFFERENCES IN THE THERMAL PROFILE OVER OUR REGION...WHICH COULD MAKE A BIG DIFFERENCE IN THE TYPE OF PRECIPITATION FOR THE AREA. FOR NOW...WILL RUN WITH A MODEL BLEND WHICH WOULD CREATE A FAIRLY TYPICAL SCENARIO FOR THE REGION...WITH RAIN IN THE SOUTH...AND MIXED PRECIPITATION IN THE NORTH AND WEST. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... RAIN SHOULD MIX WITH OR CHANGE OVER TO SNOW SUN NGT INTO EASTERLY MON BEFORE LOW PRES EXITS THE E COAST. GENERALLY ZONAL FLOW SHOULD SET UP FOR MUCH OF THE REST OF THE PERIOD...WITH ANOTHER TROF APPROACHING THU. TEMPS SHOULD GRADUALLY WARM AT OR ABOVE SEASONAL LEVELS BY MID WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... STRONG LOW LEVEL FLOW CONTINUES INTO TONIGHT...BUT GRADUALLY WEAKENING 06Z TO 12Z. FRONT PASSING CKB-CRW LINE BY 09Z. HAVE A FEW LIGHT SHOWERS POSSIBLE ALONG IT FOR A HOUR OR TWO...WITH SOME CEILINGS 2 TO 4 THSD FT BKN AND VSBY ONLY DROPPING TO NEAR 5 OR 6 MILES OVER THE CENTRAL WV MOUNTAIN COUNTIES. LEFTOVER STRATOCUMULUS AT 2 TO 4 THSD FT AT 12Z OVER MOUNTAIN COUNTIES SHOULD EVAPORATE BY 15Z...WITH CEILING UNLIMITED AND VSBY UNRESTRICTED AFTERWORDS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... ALTERNATE SCENARIOS: NONE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR POSSIBLE IN RAIN...WET SNOW...SLEET AND LOW CEILINGS SUNDAY AFTERNOON INTO MONDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/ARJ/SL NEAR TERM...KTB SHORT TERM...RPY LONG TERM...99 AVIATION...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 338 AM EDT FRI MAR 14 2014 KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>029-033>038-150745- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA- ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER- 338 AM EDT FRI MAR 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-030>032- 039-040-046-047-150745- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT- RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 338 AM EDT FRI MAR 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WINTRY MIX OF PRECIPITATION IS POSSIBLE SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 907 AM EDT FRI MAR 14 2014 KYZ101>103-105-142300- GREENUP-CARTER-BOYD-LAWRENCE KY- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA 907 AM EDT FRI MAR 14 2014 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...ENHANCED FIRE DANGER TODAY ACROSS EASTERN KENTUCKY... HERE IS A FIRE DANGER STATEMENT ISSUED IN COORDINATION WITH THE KENTUCKY DIVISION OF FORESTRY. STRONG GUSTY WINDS...AND LOW RELATIVE HUMIDITY WILL CREATE AN ENHANCED FIRE THREAT ACROSS THE AREA TODAY. OPEN BURNING OF ANY TYPE IS CONSIDERED EXTREMELY DANGEROUS AT THIS TIME...AND IS DISCOURAGED. BE VERY CAREFUL OF HEAT AND SPARKS WHILE OPERATING ANY EQUIPMENT IN WILDLAND AREAS. IN ADDITION...AVOID SMOKING IN WILDLAND AREAS. KENTUCKY FIRE LAWS PROHIBIT BURNING BETWEEN THE HOURS OF 6 AM TO 6 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 925 AM EDT FRI MAR 14 2014 OHZ066-067-075-076-083>087-142300- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN... POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT 925 AM EDT FRI MAR 14 2014 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...ENHANCED FIRE DANGER TODAY ACROSS SOUTHEAST OHIO... HERE IS A FIRE DANGER STATEMENT ISSUED IN COORDINATION WITH THE DIVISION OF FORESTRY. STRONG GUSTY WINDS...AND LOW RELATIVE HUMIDITY WILL CREATE AN ENHANCED FIRE THREAT ACROSS SOUTHEAST OHIO TODAY. OPEN BURNING OF ANY TYPE IS CONSIDERED EXTREMELY DANGEROUS AT THIS TIME...AND IS DISCOURAGED. BE VERY CAREFUL OF HEAT AND SPARKS WHILE OPERATING ANY EQUIPMENT IN WILDLAND AREAS. IN ADDITION...AVOID SMOKING IN WILDLAND AREAS. OHIO FIRE LAWS PROHIBIT BURNING BETWEEN THE HOURS OF 6 AM TO 6 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1133 AM EDT FRI MAR 14 2014 WVZ005>008-010-011-013>019-024>029-033>036-142300- WAYNE-CABELL-MASON-JACKSON WV-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HUNTINGTON... POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...ST. MARYS... BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH... GRANTSVILLE...HARRISVILLE...PENNSBORO...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY... BURNSVILLE...GLENVILLE...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE 1133 AM EDT FRI MAR 14 2014 ...ENHANCED FIRE DANGER THIS AFTERNOON INTO EARLY EVENING... WARMER TEMPERATURES...WILL COMBINE WITH STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY...TO CREATE AN ENHANCED FIRE THREAT ACROSS MUCH OF WEST VIRGINIA THIS AFTERNOON INTO THE EARLY EVENING. OPEN BURNING OF ANY TYPE IS CONSIDERED EXTREMELY DANGEROUS AT THIS TIME...AND IS DISCOURAGED. BE VERY CAREFUL OF HEAT AND SPARKS WHILE OPERATING ANY EQUIPMENT IN WILDLAND AREAS. IN ADDITION... AVOID SMOKING IN WILDLAND AREAS...OR TOSSING CIGARETTE BUTTS. REMEMBER...WEST VIRGINIA FIRE LAWS PROHIBIT BURNING BETWEEN THE HOURS OF 7 AM TO 5 PM. KTB
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE CHARLESTON WV 1143 AM EDT FRI MAR 14 2014 WVZ005>011-013>019-024>029-033>036-142300- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HUNTINGTON... POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...ST. MARYS... BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH... GRANTSVILLE...HARRISVILLE...PENNSBORO...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY... BURNSVILLE...GLENVILLE...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE 1143 AM EDT FRI MAR 14 2014 ...ENHANCED FIRE DANGER THIS AFTERNOON INTO EARLY EVENING... WARMER TEMPERATURES...WILL COMBINE WITH STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY...TO CREATE AN ENHANCED FIRE THREAT ACROSS MUCH OF WEST VIRGINIA THIS AFTERNOON INTO THE EARLY EVENING. OPEN BURNING OF ANY TYPE IS CONSIDERED EXTREMELY DANGEROUS AT THIS TIME...AND IS DISCOURAGED. BE VERY CAREFUL OF HEAT AND SPARKS WHILE OPERATING ANY EQUIPMENT IN WILDLAND AREAS. IN ADDITION... AVOID SMOKING IN WILDLAND AREAS...OR TOSSING CIGARETTE BUTTS. REMEMBER...WEST VIRGINIA FIRE LAWS PROHIBIT BURNING BETWEEN THE HOURS OF 7 AM TO 5 PM. KTB
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495065.